Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Memphis, TN

August 16, 2018Clay County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 16, 2018, 5:16 AM CDT for Clay County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 5:16 AM CDT (10:16 UTC)
Expired
Aug 16, 2018, 8:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Clay County, AR

The radar

The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

450 
WGUS54 KMEG 161016
FFWMEG
ARC021-161315-
/O.NEW.KMEG.FF.W.0054.180816T1016Z-180816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
516 AM CDT THU AUG 16 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Clay County in eastern Arkansas...

* Until 815 AM CDT.

* At 515 AM CDT...Doppler Radar estimates 3 to 5 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 2 to 4 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Rector, Greenway, Nimmons, Bell City, Pratt, Hargrave Corner, Knob,
  Carryville, Holly Island, Tipperary and Rhyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3636 9008 3628 9008 3627 9011 3624 9013
      3624 9032 3626 9032 3626 9050 3635 9059

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:04 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 3:04 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
304 AM CDT Thu Aug 16 2018

.DISCUSSION...

Moderate to heavy precipitation is going on across the northern
counties...where storms are likely to train for the next few hours.
Three hourly rainfall amounts already approaching 3 inches across
portions of Craighead and Greene Counties. An additional 1 to 2
inches would overfill ditches and cause minor street flooding.
Mesoscale Precipitation Discussion indicates a slight chance for
flash flooding today. Farther south only occasional light
sprinkles producing a trace have been tracking through the region.
Current temperatures ranging from the mid 70s where precipitation
is falling...to a few readings in the lows 80s in north
Mississippi. Winds have been south at 5 to 10mph...with gusts
approaching 30 mph in heavier convection.

For today through Saturday...models are in good agreement that the
Midsouth will remain unsettled with multiple periods of clouds and
precipitation. This due to an active northwesterly upper flow. IR
satellite showing current convection in the northern counties
anchored in the base of a passing trough...some breaks are
currently seen with this activity...so an extensive flood threat
is not anticipated. CAMs show cloud tops warming after sunrise as
well. Activity will likely re-fire in the northeastern counties
after 12 pm...and again in the western counties this evening.
Coverage will become more isolated late tonight.

A stronger closed low sinking southeast over Nebraska will
quickly begin affecting the region tomorrow through Saturday.
This disturbance is expected to bring better rain chances over the
central and southern Midsouth counties where rain is more
welcome. Pockets of rainfall amounts of 5+ inches over the next
three days can't be ruled out in the north...with the south
generally in the 1-3 inch range. The region is under a marginal
risk for severe storms today and tomorrow as well...with severe
indices indicating the potential across the southern counties
on Saturday. Plan on including both an isolated severe storm and
localized flash flood wording in the morning hazardous weather
outlook. Temperatures could be above seasonal normals today in the
I-40 corridor and points south where more sun will be seen...in
fact the NAM MOS shows a high of 97F in Memphis with heat indices
topping 105F. Believe that is a bit to much...leaning closer to
the GFS MOS of 90F. Over the north thicker cloud cover and
rainfall will keep highs in the mid and upper 80s. Slightly cooler
readings over the central and south for Friday and Saturday.

Sunday through midweek...a third shortwave will track southeast
from the northern Rockies...affecting more of the Midsouth on
Monday then any other day. Rain chances will subside across the
north on Sunday...with scattered coverage in the south.
Temperatures near normal. Starting Sunday night the next complex
of precipitation will slide east from the Ozarks and persist
into Monday night as a cold front approaches the area. A drier
airmass will slowly infiltrate the Midsouth on Tuesday suppressing
convection to the southern counties. Wednesday and Thursday of
next week appear to be dry and pleasantly mild.

JAB

&&

.AVIATION...

06Z TAFs

A few scattered showers are possible overnight at MEM, MKL, and
VCTS at JBR. Otherwise, it appears the best chances for the
development of showers and thunderstorms will be Thursday
afternoon during peak daytime heating, and even better chances as
a front begins to come down late Thursday night towards the end
and past this TAF cycle.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 16, 3:04 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
304 AM CDT Thu Aug 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
304 AM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across the Mid-
South today and tonight. The primary hazards will be gusty winds
and localized heavy rainfall/flash-flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible across the Mid-
South Friday, mainly during the afternoon and evening hours. The
primary hazards will be gusty winds and localized heavy
rainfall/flash-flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Aug 15, 11:43 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
1143 PM CDT WED AUG 15 2018

ARZ018-026-027-MOZ113-160530-
Poinsett AR-Greene AR-Craighead AR-Dunklin MO-
1143 PM CDT WED AUG 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 1143 PM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Brookland to near Bay.
Movement was east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Poinsett...south central Greene...eastern
Craighead and southwestern Dunklin Counties should monitor this storm
closely.

LAT...LON 3600 9025 3600 9029 3564 9029 3561 9067
      3597 9059 3607 9024
TIME...MOT...LOC 0443Z 253DEG 24KT 3594 9055 3570 9060

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:43 PM CDTSpecial Weather StatementMEGCraighead47 min
Aug 16, 3:08 AM CDTAreal Flood AdvisoryMEGRandolph3 hr
Aug 16, 4:18 AM CDTAreal Flood AdvisoryMEGClay3 hr
Aug 16, 6:24 AM CDTAreal Flood AdvisoryMEGClay, Greene, Mississippi2 hr
Aug 16, 8:39 AM CDTAreal Flood WarningMEGClay, Greene, Randolph3 hr
Aug 16, 2:21 PM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more7 hr

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.